Neurological Health

Benign Fasciculation Syndrome (BFS)

Written by
Dr. Sneha Kannan
and medically reviewed by Dr. Sudheer Ambekar

Published on Feb 28, 2019 and last reviewed on Jun 27, 2019   -  3 min read

Abstract

Abstract

Persistent muscle twitches or tingling sensations or numbness in one or more muscles of the body is called benign fasciculation syndrome (BFS).

Benign Fasciculation Syndrome (BFS)

What is Fasciculation?

Fasciculation or muscle twitch is the involuntary contraction of small muscles in the body. Most people experience twitching in their eyelid. Muscles twitches are not painful and are usually not a cause for concern. But, it can be a symptom of some serious health condition like amyotrophic lateral sclerosis (ALS) or otherwise known as Lou Gehrig’s disease. So, it is always better to get persistent muscle twitches evaluated by a medical professional.

What is Benign Fasciculation Syndrome?

Persistent muscle twitches or tingling sensations or numbness in one or more muscles of the body is called benign fasciculation syndrome (BFS). Usually, the spasms seen in BFS do not cause sudden jerking or full contraction of the muscles, but they are strong enough for the person to feel them.

Muscle twitches occur when the motor units, which are the muscles and nerve fibers that work together to contract a muscle, get stimulated on their own. This causes involuntary, unexpected, and sudden fasciculations that are out of the brain’s control. BFS either lasts for a long period of time or keeps coming back regularly.

What Causes Benign Fasciculation Syndrome?

The exact cause of BFS is still unknown as it is a very rare condition. It thought to be caused due to overactive nerves.

Some of the conditions that have been associated with fasciculations are:

Some medicines also cause muscle twitching, which subsides on stopping the medicine. The medicines that cause fasciculations are:

  • Beta-blockers.

  • Nortriptyline.

  • Chlorpheniramine.

  • Diphenhydramine.

  • Pseudoephedrine.

What are the Symptoms of Benign Fasciculation Syndrome?

The primary symptom of BFS is muscle twitching, numbness, or tingling sensation. People with this condition may have twitches in the eye, tongue, arms, thumb, feet, thighs, and calves. Some people also experience muscle cramps. The most common places where people experience twitching is in the calves and thighs. Fasciculations are more noticeable when the person is at rest. Some of the other symptoms include:

  • Pain and weakness in the affected muscle.

  • Involuntary muscle spasms.

  • Muscle stiffness.

  • Fatigue.

  • Anxiety.

What are the Other Conditions that Cause Muscle Twitches?

Some of the other health conditions that cause fasciculations are:

  • Amyotrophic lateral sclerosis (ALS).

  • Sleep apnea.

  • Hyperthyroidism.

  • Peripheral neuropathy.

  • Tourette syndrome.

  • Caffeine overdose.

  • Too much or too little calcium in the blood.

  • Some kidney diseases.

How is Benign Fasciculation Syndrome Diagnosed?

As mentioned earlier, fasciculations can be a symptom of many other health conditions, so it is crucial to diagnose the cause. Muscle twitches are evaluated primarily with electromyography (EMG). Here, the muscle response is recorded after stimulating a nerve with a small amount of electricity.

To rule out all other causes of twitching, the doctor might also perform the following tests:

  • Blood test.

  • Nerve tests.

  • Neurological examinations.

  • Psychiatric evaluation.

How is Benign Fasciculation Syndrome Treated?

As of now, there is no treatment available to reduce benign fasciculation syndrome. They usually resolve on their own once the trigger is identified and eliminated. Some doctors prescribe medicines that decrease the nerve excitability, like:

  • Carbamazepine.

  • Gabapentin.

  • Lamotrigine.

  • Pregabalin.

Stretching and massage can help with muscle cramps. If no other treatment is effective, then Prednisone, an immunosuppressive drug, is prescribed.

If BFS is believed to be caused due to stress and anxiety, it is found that yoga, meditation, probiotics, spending time with family and pets, and eating a healthy diet are helpful. If your muscle twitches are getting worse with time or are causing pain and discomfort, it is best you consult a doctor. Your doctor will suggest treatment options that might be best suited for you.

Last reviewed at:
27 Jun 2019  -  3 min read

RATING

15

Tags:

Related Questions & Answers


What vitamin deficiency causes muscle twitching?

Query: Hi doctor, For about 10 days, I have muscle twitching in my calf, thighs and also in my eyes. I am worried about it. I got my blood test done. It showed that I have a severe vitamin B12 and vitamin D deficiency. My vitamin B12 was around 50 ng/L. Can these deficiencies be the cause for having muscl...  Read Full >>


Answer: Hi, Welcome to icliniq.com. The duration is too short for any serious ailment. It is generally related to stress, coffee intake, and vitamin B12 deficiency. There is nothing to worry. It will go off.  Read Full

Does radio iodine ablation treatment for hyperthyroidism cause cancer?

Query: Hello doctor, My father had hyperthyroidism six years ago and he underwent radioiodine ablation and now taking thyroxine 100 mg tablet. Now, I want to know whether this treatment causes cancer? Whether it completely destroys the gland or little bit of hormone is secreted or not? Is there any possib...  Read Full >>


Dr. Shaikh Sadaf
Diabetologist, Endocrinologist, Family Physician, General Practitioner

Answer: Hello, Welcome to icliniq.com. I just read your query about your father. Let me answer each one of your questions one by one. Now, I want to know whether this treatment causes cancer? No. Whether it completely destroys the gland or little bit of hormone is secreted or not? Yes, it compl...  Read Full

Does opiate withdrawal cause nausea, low BP, muscle pain and urea smell?

Query: Hello doctor, I am a 40-year-old female recovering from eating disorder. My BMI is 16. I am suffering from clinical depression and GAD. I was diagnosed by a neurologist with migraines approximately two years ago, and have been on Lyrica 75 mg twice daily. Recently, I started having trouble swallowi...  Read Full >>


Dr. Aida Quka
Neurologist

Answer: Hi, Welcome to icliniq.com. It is fine to stop Lyrica (Pregabalin). In my opinion, your symptoms could be related to a panic attack, probably caused by Topiramate adverse effects. Besides, as Topiramate can also cause kidney dysfunction. So, I strongly agree with your doctor on stopping it. On the...  Read Full

Popular Articles Most Popular Articles

Do you have a question on Hyperthyroidism or Pregabalin?

Ask a Doctor Online

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health articles published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.